• You're all caught up!

Medicines That Can Cause Kidney Damage

author image Dr. Christine Princeton, D.O.
Writing professionally since 1998, Dr. Christine Princeton has been published with the American Osteopathic Association and the Society for Teachers of Family Medicine. Dr. Princeton received her degree at Touro University Nevada College of Osteopathic Medicine and works as a physician in the fields of hospital medicine and women's health.

Medications are a common cause of kidney damage, also known as nephrotoxicity or, when severe, renal failure. According to an article in the January/February 2013 "Aging Well," 20 percent of all episodes of acute kidney damage are due to medications. Because the kidneys' job is to filter waste products from the blood, they play an important role in eliminating many drugs from the body. This makes them very susceptible to injury, which may be reversible when the offending drug is stopped but is sometimes permanent. Certain risk factors increase the likelihood of someone getting drug-induced kidney damage, such as old age, dehydration, low blood pressure, diabetes, heart disease and taking more than one kidney-damaging medication at the same time.


According to the January/February 2013 "Aging Well," every year around 5 percent of the people taking nonsteroidal antiinflammatory drugs, or NSAIDS, will experience kidney damage. The NSAID class of drugs is used to treat fever, inflammation and joint pain and includes ibuprofen (Motrin), celecoxib (Celebrex), naproxen (Aleve, Naprosyn) and indomethacin (Indocin, Tivorbex). One of the ways these drugs work is by widening blood vessels. But this can also reduce blood flow to the kidneys and potentially cause damage. NSAIDs can also directly injure kidney tissue. Some people with kidney damage due to NSAIDs have no symptoms but have an abnormality in blood tests of kidney function. Others develop symptoms within 3 to 7 days after taking an NSAID, which can range from urinating less often to fever, nausea, vomiting, loss of appetite, blood in the urine, rash, swelling, drowsiness and confusion. The elderly, those suffering from dehydration and those with low blood pressure are especially sensitive to this type of kidney damage.

Blood Pressure Medications

Blood pressure medications can cause kidney damage by slowing down the rate at which kidneys filter blood, in addition to decreasing blood flow to the kidneys. Examples include the angiotensin-converting enzyme, or ACE, inhibitors lisinopril (Prinivil, Zestril), ramipril (Accupril), captopril (Capoten) and enalapril (Vasotec), and the angiotensin receptor blockers, or ARBs, candesartan (Atacand), irbesartan (Avapro), losartan (Cozaar) and olmesartan (Benicar). However, ACE-inhibitors and ARBs are actually used to protect the kidneys from the damaging effects of diabetes. Another group of blood pressure medications that can cause kidney damage are the diuretics, also known as water pills, like hydrochlorothiazide (HydroDiuril), furosemide (Lasix), bumetanide (Bumex) and torsemide (Demadex). Kidney damage due to diuretics causes a very low level of potassium in the blood, whereas a high blood potassium is found in damage due to ACE-inhibitors and ARBs.


Certain antibiotics -- medications that kill bacteria -- can cause kidney damage. Some of these drugs affect the kidneys more than others. Gentamicin (Garamycin) and polymyxin E (Colistin) are two of the best known examples, with others being rifampin (Rifampicin) and vancomycin (Vancocin). These drugs can damage kidney cells by breaking down the membranes that surround them. The symptoms of this type of kidney failure include urinating less often, dark-colored urine, easy bruising and muscle pain. When people are treated with such antibiotics that have the potential to cause kidney damage, healthcare providers monitor blood tests of kidney function and blood levels of the medication regularly.

Medications That Cause Muscle Breakdown

Some medications cause kidney damage after triggering muscle breakdown, with the best known example being the cholesterol-lowering drugs called statins. Examples include simvastatin (Zocor), atorvastatin (Lipitor) and pravastatin (Pravachol). When these drugs cause breakdown of skeletal muscle cells, they release a protein called myoglobin into the blood. This protein then clogs up the kidney's filtering system, causing kidney damage. Symptoms include muscle pain, weakness and tea-colored urine. Other drugs that can cause this reaction include certain antidepressants and mood stabilizers, like doxepin (Zonalon), amitriptyline (Elavil), fluoxetine (Prozac) and lithium, and the antipsychotic haloperidol (Haldol).

Other Medications

A wide variety of other medications can cause kidney damage. These include acyclovir, which is used to treat viral infections, the heartburn prevention drugs ranitidine (Zantac) and omeprazole (Prilosec), the seizure medication phenytoin (Dilantin) and the medication allopurinol (Zyloprim), which prevents attacks of the painful inflammatory joint condition known as gout.


If you take one of the previously mentioned medications and notice that you are urinating less often, that your urine is darker in color, or if you experience muscle pains or cramps, severe fatigue, easy bruising, rash, swelling or fever, notify your healthcare provider. Seek emergency medical attention if you have difficulty breathing or swelling of your lips or tongue after taking one of these medications.

Because kidney damage is more likely if you are taking multiple medications, it is important to notify your healthcare provider of all medications, vitamins and herbs that you are taking.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.



Demand Media